Illinois, 2018

Winter Storm in Illinois, February 5 to 6, 2018

February 5 to 6, 2018 · NWS LOT · 3 events in 3 counties and zones

A narrow band of heavy snow fell across portions of central and east central Illinois during the afternoon and evening of February 5th. 0 inches in Beaverville.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A narrow band of heavy snow fell across portions of central and east central Illinois during the afternoon and evening of February 5th. Storm total snowfall amounts included 8.0 inches in Cornell; 7.5 inches in Odell; 6.4 inches in Streator and 6.0 inches in Beaverville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 5, 11:55 AM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Feb 5, 11:55 AM CST, 2 hours 20 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Chicago/Romeoville, IL
1155 AM CST Mon Feb 5 2018

.UPDATE...
1130 AM CST

Snow is spreading across NW IL, so despite bright conditions
outside, accumulating snow is coming. I'm expecting snow to spread
west to east quickly through mid afternoon. Once snow gets going,
it should pick up in intensity rather quickly, and visibilities
will drop to less than one mile.

My main focus this morning was seeing if any banding would
develop. Many models featured a frontogenesis band from Henderson
County, IL through Iroquois County, IL, and areas north of the
frontogenesis band would be the best for a heavy band of snow.
Latest radar imagery confirms this theory with a band of snow
stretching north of the same frontogenesis band from Carroll
County, IA through Louis County, IA. If the band continues, areas
along and just south of I-80 may see periods of heavy snow and
local snow amounts could exceed 6 inches of snow.

Most areas will see 3-5 inches of snow, and snow will end as
quickly as it began this evening. A fluffy, drier snow is
expected.

JEE

&&

.SHORT TERM...
257 AM CST

Through tonight...

Quick hitting round of snow on Monday continues to be the primary
forecast challenge in the near term. While there are some
lingering areas of uncertainty, overall have a high degree of
confidence in several inches of accumulating snowfall impacting
the region Monday afternoon and evening with significant impacts
likely during the Monday evening commute.

Water vapor imagery early this morning shows a Pacific wave
digging across Wyoming, and this wave is progged to quickly race
east across the Mississippi Valley this afternoon. A deep
corridor of isentropic ascent will occur out ahead of the wave
allowing the column to quickly saturate across the CWA mid-
afternoon. Forecast soundings indicate a very deep layer (well in
excess of 10 kft) of saturated conditions within the dendritic
growth zone, though omega peaks at the top or just above this
layer. The very deep DGZ should help to achieve higher than
average snow to liquid ratios. NAM Cobb outputs suggests average
of 16-17:1 while time-lagged ensemble guidance shows a decent
likelihood of achieving 25:1 ratios at times. Took a middle
ground on the SLR nudging up slightly from previous forecast
getting closer to a 20:1 average. Generally expect total QPF
values of 0.15 to 0.30 across the CWA which will result in
deterministic snow totals of 3-6 inches.

Just above the DGZ, guidance indicates steep lapse rates (7-8C/km)
which will be superimposed over an area of moderately strong f-gen
moving across the region. GFS and NAM indicate this area of f-gen
peaking in intensity to our west over Iowa and weakening as it
moves east across Illinois. There remains uncertainty still as to
exactly where the f-gen will align, but it does raise the concern
though for mesoscale banding which could locally enhance snow
totals. This will be something that hopefully becomes more clear
within the hours leading up to the event later today. If it
occurs, still cannot rule out some counties needing to be upgraded
to a Winter Storm Warning for amounts in excess of 6 inches.

Still a couple other areas of uncertainty to contend with as the
events draws closer. Very modest track/timing differences still
exist with the latest runs of the NAM and GFS nudging the QPF axis
a  hair farther south from earlier forecast. Models also vary
with respect to how quickly forcing dampens. All the models
indicate that QPF will be greatest in the western CWA but vary
with how quickly QPF tapers off further east across the CWA. For
the morning forecast, QPF axis was bumped slightly farther south
which raised snow forecast south of I-80. To the north, the
lowering was somewhat offset by the slightly higher SLR. Overall,
though, there are not any significant changes to the going
forecast this morning.

Expect western counties in the CWA to begin seeing snowfall
between 1-3 PM and overspreading the entire CWA by 4-6 PM CST.
Expect around nine hours of snow for any given location then
precip will end. Snow will be of moderate to heavy intensity at
times lowering visibility to under a mile and producing half to
one inch per hour snow rates at its peak.

Overnight, skies are expected to begin clearing from the west as
high pressure builds into the Upper Midwest which will help
temperatures cool back into the single digits. Do maintain a
little bit of a gradient overnight which will result in wind
chills of 10 to 20 below area-wide.

Deubelbeiss

&&

.LONG TERM...
257 AM CST

Tuesday through Sunday...

An active and generally cold pattern looks to maintain its grip on
the region through the remainder of the week and into the weekend.
Broad upper trough will remain anchored over the mid section of
the country with several waves transiting the region bringing
periodic chances for additional snowfall. Much of the day Tuesday
will be dry as high pressure builds across the midwest, but a
shortwave digs into the Upper Midwest Tuesday evening and
overnight bringing additional snowfall to the area. Additional
modest accumulations will be possible with this first wave.
Wednesday and at least the first half of Thursday appear dry again
back under the influence of high pressure, but another wave is
progged to dig across the plains resulting in a tightening
baroclinic zone that lingers over the Midwest into the weekend.
Prolonged period of warm advection and isentropic ascent over the
region Thursday evening into Saturday will bring additional
periods of snow through that time frame.

Deubelbeiss

&&

.AVIATION...
For the 18Z TAFs...

Snow is spreading across western IL, and only slight adjustments
were made to the snow portion of the TAFs. Snow will continue to
spread from west to east this afternoon, arriving at RFD around
19Z and at ORD around 20Z. Visibilities will rapidly diminish to
around 3/4 to 1/2 SM. I have high confidence in low visibilities.
If heavier snow bands develop, 1/4SM vsby will be possible, but I
do not have enough confidence in occurrence, duration, and
exact location to include 1/4SM vsby in the TAFs. Snowfall rates
will range from 1/2 to 1 inch of snow per hour, and snow type will
be a dry, fluffy snow.

Conditions begin to improve this evening as the system continues
east, and conditions should improve rather quickly. VFR cig and
vsby is expected by 03Z at RFD and by 04Z at ORD.

High pressure moves in Tuesday with VFR sky cover and winds
veering to northeast or east in the afternoon. Wind speeds should
be less than 6kt.

JEE

&&

.MARINE...
400 AM CST

A relatively quiet period is setting up for Lake Michigan for the
next several days. High pressure is sliding southeast through the
Missouri Valley, allowing winds to diminish and shift to more
prevailing westerly. A weak low will track just south of the lake
tonight as another low tracks across the upper Great Lakes region.
Another high is expected to build across the northern plains to
the Upper Mississippi Valley Tuesday and then continue to spread
east through midweek, setting up a relatively weak wind pattern
over the lake.

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Winter Weather Advisory...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-
     ILZ010-ILZ011-ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-
     ILZ022 until midnight Tuesday.

     Winter Weather Advisory...ILZ023-ILZ032-ILZ033-ILZ039...3 PM
     Monday to midnight Tuesday.

IN...Winter Weather Advisory...INZ001-INZ002-INZ010-INZ011-INZ019...3
     PM Monday to midnight Tuesday.

LM...None.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Feb 5, 4:22 AM CST, 9 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
422 AM CST Mon Feb 5 2018

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
061030-
Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane-
DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston-
Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton-
422 AM CST Mon Feb 5 2018 /522 AM EST Mon Feb 5 2018/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...Today and Tonight.

WEATHER HAZARDS EXPECTED:

  Elevated Excessive Cold Risk.
  Elevated Snow Risk.

DISCUSSION:

Wind chills of 10 to 20 below are expected this morning and again
tonight. Several inches of snowfall are expected across northern
Illinois and northwest Indiana today resulting in significant
impacts to the evening commute.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  Elevated Excessive Cold Risk.
  Elevated Snow Risk.
Wednesday...
  Elevated Excessive Cold Risk.
Thursday through Saturday...
  Limited Excessive Cold Risk.
  Limited Snow Risk.

DISCUSSION:

There will be periodic chances for accumulating snow Tuesday night
and again Thursday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be necessary through tonight.

&&

LMZ740>745-061030-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
422 AM CST Mon Feb 5 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-061030-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
422 AM CST Mon Feb 5 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...Today and Tonight.

Heavy freezing spray is likely this morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

&&

BMD

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, La Salle

When
February 5, 2:15 PM CST to 11:00 PM CST
Where
La Salle forecast zone
Reported by
Trained Spotter
Coordinates
41.344, -88.886 (the zone’s center; the record gives no point)

Winter Storm, Livingston

When
February 5, 3:15 PM CST to February 6, 12:00 AM CST
Where
Livingston forecast zone
Reported by
Trained Spotter
Coordinates
40.892, -88.558 (the zone’s center; the record gives no point)

Winter Storm, Iroquois

When
February 5, 3:30 PM CST to February 6, 12:00 AM CST
Where
Iroquois forecast zone
Reported by
Trained Spotter
Coordinates
40.747, -87.824 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 739125, 739126, 739127.